Hail, Mississippi
- When
- May 4, 11:41 AM CST
- Where
- Mississippi County, Bertrand
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.917, -89.433
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 4, 2:20 AM CST, 9 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 320 AM CDT SUN MAY 4 2003 FORECAST CHALLENGE IS TIMING OF PRECIP AND SVR WX. HIGH CIRRUS PRESENTLY SHOULD QUICKLY GIVE WAY TO LOWER CLOUDINESS TODAY AS A SIGNIFICANT S/WV APPROACHES THE FCST AREA. A CLOSED SFC LOW IS ALSO PROGGED TO SWEEP ACROSS THE UPPER MIDWEST. GFS/ETA ARE FAIRLY SIMILIAR AS FAR AS OVERALL TIMING...WITH QPF DIFFERENCES. HOWEVER...MODELS SUGGEST THAT TONITE SHOULD BE A GOOD CANDIDATE FOR POSSIBLE HEAVY RAIN. IN ADDITION...SVR WX CHANCES SHOULD PICK UP ESPECIALLY AFT 00Z MON AS UPPER JET NOSES IN AND ATMOSPHERE DESTABILIZES...AND A WARM FRONT SWEEPS NORTH THRU THE AREA. SEE SWODY1 FOR DETAILS. IT APPEARS NOW THAT AS THE UPPER/SFC LOW GRADUALLY MEANDERS ACROSS THE UPPER MIDWEST AND FILLS...THE ATTENDANT COLD FRONT MAY NOT MAKE IT THRU THE FCST AREA TIL TUE...THUS LEAVING US IN SW LOW LEVEL FLOW. GFS SHOWS THE TRANSITION OF SFC WINDS TO THE WEST MORE CLEARLY THAN ETA...BUT IMBEDDED IMPULSES IN THE GENERAL FLOW WILL PROBABLY COAX THE FRONT BACK AND FORTH ACROSS THE FOUR STATE AREA FOR MUCH OF THE WEEK. THE FIRST SUCH IMPULSE WILL BE MON NITE...WHICH SHOULD RESULT IN HIER CHANCES OF TSTMS SOUTH AND EAST OF THE OHIO RIVER...WITH A SLGT RISK OF SVR. THERE MAY BE A BRIEF REPRIEVE FROM THE SOGGY WX FOR MUCH OF THE DAY TUE BEFORE THE NEXT...MORE SIGNIFICANT IMPULSE CHARGES INTO THE FOUR STATE AREA OUT OF AR TUE NITE/WED. THE GULF WILL REMAIN OPEN FOR BUSINESS AS A PAIR S/WVS IN THE GENERAL SW TO NW UPPER FLOW HEAD ACROSS NRN PARTS OF THE OHIO RIVER VALLEY THU AND FRI. SAT MAY PROVIDE A PARTLY CLOUDY DAY...BUT NOT WITHOUT A LINGERING CHANCE OF PCPN. AS FOR TEMPS...ONCE AGAIN MEX GUIDANCE IS SHOWING A WARMER TREND WED THRU FRI ESPECIALLY FOR THE OVERNITE HOURS...WILL LEAN THE GRIDS TOWARD THAT. .PAH...NONE. DB
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-051000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 515 AM CDT SUN MAY 4 2003 ...MODERATE RISK FOR MUCH OF SOUTHEAST MISSOURI LATE THIS AFTERNOON AND THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT TO THE WEST OF A PERRYVILLE TO DEXTER MISSOURI LINE. A SLIGHT RISK OF SEVERE WEATHER HAS BEEN POSTED FOR THE REMAINDER OF THE QUAD STATE. NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE QUAD STATE THROUGH THE DAY AS A WARM FRONT MOVES INTO THE REGION. INSTABILITY WILL INITIALLY BE TOO WEAK FOR SEVERE THUNDERSTORMS THIS MORNING...BUT MAY INCREASE ENOUGH THROUGH THE AFTERNOON FOR A FEW THUNDERSTORMS TO PRODUCE MARGINALLY SEVERE HAIL. HOWEVER...AS A VIGOROUS UPPER LEVEL DISTURBANCE APPROACHES THE AREA THIS EVENING...NUMEROUS SEVERE THUNDERSTORMS ARE EXPECTED. A FEW TORNADIC SUPERCELLS WILL BE POSSIBLE IN THE MODERATE RISK AREA OF SOUTHEAST MISSOURI EARLY THIS EVENING. HOWEVER...THE STORMS ARE EXPECTED TO FORM A SQUALL LINE AS THEY APPROACH THE MISSISSIPPI RIVER BY MID EVENING. SIGNIFICANT WIND DAMAGE AND SOME LARGE HAIL WILL BE POSSIBLE WITH THE SQUALL LINE AS IT MOVES EASTWARD ACROSS THE QUAD STATE THROUGH THE EARLY MORNING HOURS MONDAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THROUGHOUT THE QUAD STATE FOR MONDAY AFTERNOON AND EVENING...AS A WEAK COLD FRONT MOVES INTO THE REGION. LARGE HAIL...DAMAGING WINDS AND TORRENTIAL RAINS WILL BE THE PRIMARY THREATS...BUT AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT. SEVERAL PERIODS OF THUNDERSTORMS ARE FORECAST THROUGH NEXT WEEK AND INTO NEXT WEEKEND. THE TIMING AND INTENSITY OF THESE EVENTS WILL NEED TO BE WATCHED CLOSELY...THE POTENTIAL FOR WIDESPREAD FLOODING PROBLEMS WILL INCREASE WITH EACH SUCCESSIVE EVENT THROUGH THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS THROUGHOUT THE QUAD STATE SHOULD BE PREPARED FOR ACTIVATION THIS AFTERNOON AND TONIGHT...AND AGAIN ON MONDAY AFTERNOON AND EVENING. DRS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1124 AM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1120 AM WICKLIFFE KY 0.75 INCH HAIL
05/04/03 BALLARD REPORTED BY BALLARD
COUNTY SHERIFFS OFFICEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1132 AM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1130 AM WICKLIFFE KY 1.00 INCH HAIL
05/04/03 BALLARD REPORTED BY TRAINED
SPOTTERS. SPOTTER WAS AT
THE 7 MILE MARKER ON HWY
60 EAST OF WICKLIFFEPRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
1133 AM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1130 AM BARLOW KY 1.00 INCH HAIL
05/04/03 BALLARD REPORTED BY TRAINED
SPOTTERS.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1152 AM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1150 AM RAGLAND KY 0.75 INCH HAIL
05/04/03 MCCRACKEN REPORTED BY MCCRACKEN
COUNTY DES
1150 AM GRAHAMVILLE KY 0.75 INCH HAIL
05/04/03 MCCRACKEN REPORTED BY TRAINED
SPOTTERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1207 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1158 AM MASSAC KY 0.75 INCH HAIL
05/04/03 MCCRACKEN REPORTED BY MCCRACKEN
COUNTY DES
1201 PM LONE OAK KY 1.75 INCH HAIL
05/04/03 MCCRACKEN REPORTED BY MCCRACKEN
COUNTY DES
1203 PM LONE OAK KY 1.00 INCH HAIL
05/04/03 MCCRACKEN REPORTED BY MCCRACKEN
COUNTY DES REPORTED BY
TRAINED SPOTTERS
1204 PM LONE OAK KY 1.75 INCH HAIL
05/04/03 MCCRACKEN REPORTED BY MCCRACKEN
COUNTY DES
1205 PM LONE OAK KY 2.50 INCH HAIL
05/04/03 MCCRACKEN REPORTED BY MCCRACKEN
COUNTY DES. SOME HAIL
WAS NEAR BASEBALL SIZE
HAIL
1209 PM PADUCAH KY 1.00 INCH HAIL
05/04/03 MCCRACKEN REPORTED BY TRAINED
SPOTTERSThe Paducah radar (KPAH), 61 km away, was scanning. The volume nearest the first event began at 17:39 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352646.